• question-icon

    Suggest treatment for diarrhea caused after constipation

default
Posted on Mon, 22 Sep 2014 in Digestion and Bowels
Question: I had a spell of constipation, and a congested feeling in the groin and left lower side. I took milk of magnesia and a suppository and cleared it out. I have been feeling weaker and queasy since....with some gurgling sensation in gut. Not feeling so hungry and had some diarrhea this morning. How would you manage this condition....
doctor
Answered by Dr. Michelle Gibson James 42 minutes later
Brief Answer:
probiotics may help

Detailed Answer:
Hi, thanks for using healthcare magic

Constipation can cause changes in the bowel particularly if a large amount of feces has been removed.

The effects may also occur as a result of the medication.

They should diminish in time but if they are particularly bothersome then you may want to consider the following:
(1) pepto bismol
This is used for a variety of abdominal complaints but would be particularly helpful for your nausea and would prevent or reduce future diarrhoea

(2) probiotics
This would help to replace your normal bacterial intestinal flora.
Probiotics have also been found to be helpful for abdominal symptoms.

They can be obtained from yogurt or on their own.

To avoid future constipation it would be important to use enough fluids and fiber.
Fiber comes from whole grains, fruits and vegetables.

If you cannot get from foods then you can use fiber supplements such as metamucil, benefiber, citrucel.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 3 hours later
Thanks....took probiotic and ate a pear....now I see that my fever is 101 and constipation has changed to a darkish diarrhea every few hours. Just took pepto Bismol and aspirin....I have had some g I disturbance since last Thursday!
doctor
Answered by Dr. Michelle Gibson James 3 hours later
Brief Answer:
continue peptobismol , probiotic, hold aspirin

Detailed Answer:
HI

The aspirin may irritate the stomach further in some cases. It is one of the medications that can potentially cause gastritis.
If you are not currently using it because of heart disease, you may want to consider holding off for a few days.

Continue the probiotic for at least 3 days.

Use paracetamol for the fever.

Continue the peptobismol

Use fluids (preferably cool or cold) to help prevent dehydration secondary to diarrhea.
If the diarrhea continues then you may want to hold off solid foods for 24 hours and use mainly fluids.
Using solids during diarrhea can cause it to worsen

Please feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 2 hours later
Hmmm...very helpful. Will try the med for fever reduction. I wonder if fever is a sign of infection in the gut...Should I get a lab blood white cell count...or any other labs to further see what could be the cause? I am suddenly very congested....and someone said it could relate. Do you agree?
doctor
Answered by Dr. Michelle Gibson James 5 minutes later
Brief Answer:
it is an indicator of infection

Detailed Answer:
Hi

The fever is a likely sign of infection. It could be related to your gastrointestinal symptoms or your congestion (if it is an early indicator of the cold or flu starting)

You do not need a lab test at this time. The white cell would be increased in an infection but it would indicate the source and would not determine the course of treatment at this time.
A white cell is not in most infections because the vast majority are short term and resolve with appropriate treatment.

If anything else remains unclear, please feel free to ask

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Probiotic

doctor1 MD

HI Doctor, I wnet to my gynaec complaning of burning sensation and frequaent stools yesterday. I also had occasional cramps in my stomach wall whih...

doctor1 MD

Since Friday, I have been experiencing bloating to the point I look pregnant, I m also having difficulty breathing from the pressure-like there isn...

doctor1 MD

I have candidia overgrowth I have been trying everything even taking dr prescribed diflucan I am on the 13th pill brushing my body showering taking...

doctor1 MD

I have an itch that s deep inside my vagina, I ve treated it like a yeast infection and take probiotics but nothing seems to be working. I am...

doctor1 MD

My daughter is 3 years 8 months old. She doesn't pass motion regularly for last 7 months . We have been visiting doctors but situation is not...

doctor1 MD

Hi I went to the ER 2 weeks ago with intense abdominal pain and was diagnosed and put on flagyl and Cipro for one week. Saw my Dr the following...

doctor1 MD

is this stool color normal

Get personalised answers from verified doctor in minutes across 80+ specialties

158 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Michelle Gibson James
  • Q - On insulin for diabetes. Missing periods. Pregnancy test negative. What...

  • Q - Having cramps and periods. Took advil. What should I do to get relief...

  • Q - I am 20 years old. Trying to increase height. Suggest some medicine

  • Q - Having sarcoidosis disease. What happens when they come into contact...

  • Q - After waking up there is a loud pop and the hearing improves. Looking...

  • Q - Put oxygen in nose during colonoscopy. Started sneezing and runny nose....

  • Q - Had intercourse. Getting burning sensation when urinating. What are the...

  • Q - what does Minor linear atelectasis and fibrosis posterobasal segment...

  • Q - Have blocked bile duct. Scan could not found gall bladder. What is the...

  • Q - Ultrasound showed benign cyst in kidney. Blood test showed low vitamin...

backtotop2